MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON MB PATELLA PA A38; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON MB PATELLA PA A38; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5554L381
Medical Device Problem Codes Degraded (1153); Material Separation (1562)
Health Effect - Clinical Codes Pain (1994); Injury (2348)
Date of Event 09/27/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.An evaluation of the device cannot be performed as the device was not returned to the manufacturer however, explant photos show wear and separation of the device.Without additional information the root cause for this event cannot be established.Should additional information become available it will be reported in a supplemental report upon completion of the investigation.Not returned to the manufacturer.
 
Event or Problem Description
It was reported that patient's right knee was revised due to pain.
 
Additional Manufacturer Narrative
An event regarding patellar disassociation involving a triathlon mb patellar component was reported.The event was confirmed based on visual inspection of the photo of the component provided.Method & results: -device evaluation and results: the reported device was not returned however photographs were provided for review.The photographs shows a recently explanted metal backed patellar component with the poly and the metal backing separated.From the photographs provided there is what appears to be bone/soft tissue attached to the porous coated side of the component.There are marks evident on the bearing part of the poly.-medical records received and evaluation: a review of the provided medical records by a clinical consultant indicated: complex malalignment of components including an oblique joint space between femur and tibia, likely femoral rotatory malposition and patellofemoral malalignment with lateral tilt/shift have contributed to an overload condition in the pf joint resulting ultimately in disassociation between patellar metal-backing and poly requiring revision surgery.Tibio-femoral instability was possibly an additional but secondary indicator for revision as caused by the oblique joint space with tibial bearing wear, not explicitly evident from the available documentation.-device history review: indicated all devices were manufactured and accepted into final stock with no reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: a review of the provided medical records by a clinical consultant indicated: complex malalignment of components including an oblique joint space between femur and tibia, likely femoral rotatory malposition and patellofemoral malalignment with lateral tilt/shift have contributed to an overload condition in the pf joint resulting ultimately in disassociation between patellar metal-backing and poly requiring revision surgery.Tibio-femoral instability was possibly an additional but secondary indicator for revision as caused by the oblique joint space with tibial bearing wear, not explicitly evident from the available documentation.Further information such as product evaluation, ct scans, revision operative reports, patient history, follow-up notes are needed to complete the investigation for determining a root cause.No further investigation is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
It was reported that patient's right knee was revised due to pain.Update 4 dec2 018: complex malalignment of components including an oblique joint space between femur and tibia, likely femoral rotatory malposition and patellofemoral malalignment with lateral tilt/shift have contributed to an overload condition in the pf joint resulting ultimately in disassociation between patellar metal-backing and poly requiring revision surgery.

Brand Name
TRIATHLON MB PATELLA PA A38
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8006233
Report Number0002249697-2018-03503
Device Sequence Number10835115
Product Code MBH
UDI-Device Identifier07613327049916
UDI-Public07613327049916
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2015
Device Catalogue Number5554L381
Device Lot NumberSNLLJ
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/27/2018
Supplement Date Received by Manufacturer12/05/2018
Initial Report FDA Received Date10/25/2018
Supplement Report FDA Received Date01/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age78 MO
Patient Weight93